Jump to content

LemurLover--Coming off a short course of Brintellix


LemurLover

Recommended Posts

Hello folks,

 

My med history is in my signature, but the short version is that I have major health anxiety/depression, and in 2009 I used Nefazadone, then Pristique 50mg from 2010-2011ish, and then Viibryd 20mg from 2011-2014. A new Pdoc in late 2014 put me on Deplin and some NeuroScience supplements and I went off the Viibryd with a two week taper. I felt great for about three months, then the anxiety crept back, and the high doses of vitamin B (I'm assuming) from the NeuroScience supplements were giving me some neuropathies. I quit those supplements, the tingling resolved, and I ended up without an antidepressant until April 18, 2016, when I new Pdoc suggested I try Brintellix 5mg. I was in a pretty bad place with the health anxiety--actual pain from the anxiety in my neck, head, and other parts of my body, plus a LOT of wasted time staring at Dr. Google--so I went for it.

 

The first day or so on Brintellix was activating, but then I had a day of flat sexuality. And then things leveled out for a week or so until I developed some itching which Allegra seemed to take care of. My sex drive even came back online fully. And then a week and a half or so into it my mood shifted into actual depression and I ended up with numbness in my extremeties, including my genitals, that has since become a burning sensation that tends to move from foot to foot and arm to arm. And yes, the burning sensation applies to the genitals as well. :(

 

I put in a few calls to the Pdoc and he as adamant that the Brintellix was not the culprit, but rather, I was having breakthrough anxiety that was causing the numbness. Over this last weekend the numbness became worse, so I cut my 5mg in half and hoped it would get a tad better. Fearing permanent peripheral neuropathy, I decided not to take my dose on Tuesday night and then go to my appointment with the Pdoc. While there he listened to my worries and suggested I take the drug for another month, and when I balked, he suggested I switch to Celexa. I walked out with a script for Celexa 10 mg. My numbness and burning was pronounced that night. Today it's lessened a bit in my hands and feet, but I've suddenly found a lot more burning in the genitals and a lack of arousal. Spooky!

 

So I'm in an odd place trying to figure out if I should take the Celexa and hope to cut back the anxiety that might or might not be causing this burning, or to try some taper of the Brintellix that might or might not be causing me outright neuropathy.

 

I know that you aren't giving me actual medical advice, but if any of you who have suggestions, etc., I'd love to hear it.

 

I mean, have anyone here experienced neuropathic issues coming off meds? Like burning in the feet and hands? And worse, the genitals? And did they resolve with time? Ugh. Uncharted waters with an anxious captain!

History of health anxiety, diagnosed with MDD and anxiety

*Nefazadone for 6 months in 2009

*Pristiq 50 mg from 2010-2011. Had high bp on it, so I switched to

*Viibryd 20mg from 2011-2014. A new Pdoc suggested I quit it and use

*Deplin 15mg and NeuroScience supplements. Worked to avoid Viibryd withdrawals, and it stopped working after three months

No meds between late 2014 and now. Recently started Brintellix 5mg. Developed numbness, then tingling and burning, plus genital numbness. Tapered quickly off over two days (2.5mg each) and developed more burning in more places. Unsure if it's a side effect of the drug or breakthrough of health anxiety.

Pdoc wants me ot start Celexa, and I'm holding off for now.

Link to comment
  • Moderator Emeritus

Hello LemurLover,

 

Sounds like you've been getting more trouble than help lately from your doctor!  We do have some information on those issues, as plenty of other members here have also had to deal with them. 

 

Itching and burning skin is a common enough as both an adverse effect (some, such as yourself, experience it when put on a drug) and as a w/d symptom.  Antidepressants are also known to cause depression and changes to sexual functions (see the PSSD thread).  If you want further info on the problems antidepressants can cause, check out Anatomy of an Epidemic.  Even though your doc though brintellix wasn't the culprit, there's plenty of evidence that it was.

 

Starting Brintellix resulted in your Central Nervous System becoming destabilised.  And then it became even less stable with the fast taper off again.  We've all been in that place of not knowing how to taper properly (that's why we're here) so don't feel bad.  Your instinct not to add yet another destabilising factor in the form of celexa served you well.  

 

W/d symptoms are caused by making sudden changes to drug dosages, and also by changing to a different drug.  We recommend a gentle taper, reducing by no more than 10% of your current dose each month.  This allows your brain time to adjust as you go, and lessens any withdrawal.

 

So you see there was no breakthrough anxiety (as your doc suggested - docs do like to blame their patients don't they?).  It is plainly and simply a CNS under assault.  You may like to read through this for ideas to manage anxiety (whether caused by drugs or not) Non-Drug Techniques to cope with emotional symptoms.

 

Good idea to discontinue the Vitamin B because (as you discovered) it can be quite activating for your central nervous system.  Many people find Fish oil and Magnesium useful during withdrawal.   

 

Well that's the info to explain what's been happening to you so far.  I'm going to leave it to a more experienced mod to suggest what your next steps might be.  Have a read of those links and then you can come back to this thread to discuss things further.  This can be your journal to record your tapering and healing progress, and to ask questions. 

 

Welcome to SA,

Karen

2010  Fluoxetine 20mg.  2011  Escitalopram 20mg.  2013 Tapered badly and destabilised CNS.  Effexor 150mg. 

2015 Begin using info at SurvivingAntidepressants.  Cut 10% - bad w/d 2 months, held 1 month. 

Micro-tapering: four weekly 0.4% cuts, hold 4 weeks (struggling with symptoms).

8 month hold.

2017 Micro-tapering: four weekly 1% cuts, hold 4 weeks (symptoms almost non-existent).

2020 Still micro-tapering. Just over 2/3 of the way off effexor. Minimal symptoms, - and sleeping well.
Supplements: Fish oil, vitamin C, iron, oat-straw tea, nettle tea.

My story of healing:ContinuedHealing

***I am not a doctor; please do your own research and be able to take responsibility for decisions you make.*** 

           'The possibility of renewal exists so long as life exists.'  Dr Gabor Mate.

Link to comment

Thanks for the reply and info. I've been off the drug for three days now, unfortunately cold turkey as my only other option is to start the celexa (only med I have now). The burning in my limbs has subsided a bit, but the genital burning is worse if anything, especially after orgasm. It's difficult to get started, too. Perhaps I should be easier on myself and trust it will get better over time if I don't push it. Maybe I'm making things worse by fosung on it.

 

Had insomnia last nught because of burning limbs. It seems to come in waves, numbness, burning, numbness.

History of health anxiety, diagnosed with MDD and anxiety

*Nefazadone for 6 months in 2009

*Pristiq 50 mg from 2010-2011. Had high bp on it, so I switched to

*Viibryd 20mg from 2011-2014. A new Pdoc suggested I quit it and use

*Deplin 15mg and NeuroScience supplements. Worked to avoid Viibryd withdrawals, and it stopped working after three months

No meds between late 2014 and now. Recently started Brintellix 5mg. Developed numbness, then tingling and burning, plus genital numbness. Tapered quickly off over two days (2.5mg each) and developed more burning in more places. Unsure if it's a side effect of the drug or breakthrough of health anxiety.

Pdoc wants me ot start Celexa, and I'm holding off for now.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy